Alert archive / South Dakota / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 77, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 20, 2019, 5:55 AM CDT for 8 counties in South Dakota. It was in force for 50 min. 9 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2019, 5:55 AM CDT (10:55 UTC)
- Expired
- Jul 20, 2019, 6:45 AM CDT
- In force
- 50 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Aurora County, SD, Beadle County, SD, Brule County, SD, Davison County, SD, Jerauld County, SD, Kingsbury County, SD, Miner County, SD, Sanborn County, SD
The radar
The Aberdeen radar (KABR), 154 km from the middle of the area, began a volume at 10:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 6:00 AM CDT | TSTM WND DMG | 7 Ne Huron, SD | |
| Jul 20, 6:04 AM CDT | TSTM WND GST 62 | 2 Nnw Huron, SD | ASOS STATION KHON HURON REGIONAL AIRPORT. |
| Jul 20, 6:07 AM CDT | TSTM WND GST 66 | 2 Nnw Huron, SD | ASOS STATION KHON HURON REGIONAL AIRPORT. |
| Jul 20, 6:08 AM CDT | TSTM WND GST 58 | 3 S Chamberlain, SD | ASOS STATION K9V9 CHAMBERLAIN MUNICIPAL AIRPORT. |
| Jul 20, 6:25 AM CDT | TSTM WND GST 60 | Plankinton, SD | ESTIMATED 50 TO 60 MPH. TIME ESTIMATED BASED ON RADAR. |
| Jul 20, 6:29 AM CDT | TSTM WND GST 63 | 5 W Plankinton, SD | SDDOT RWIS SITE. |
| Jul 20, 6:38 AM CDT | TSTM WND GST 74 | Iroquois, SD | TREES DOWN. |
| Jul 20, 6:39 AM CDT | TSTM WND GST 75 | 4 E Forestburg, SD | SDDOT RWIS SITE. |
| Jul 20, 6:54 AM CDT | TSTM WND GST 73 | 5 W Plankinton, SD | SDDOT RWIS SITE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 5:51 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 10.9 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 769 J/kg
- Mixed-layer CIN
- -200 J/kg
- Mixed-layer LCL
- 1190 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- -86 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -4.3
The text
As transmitted.
772
WUUS53 KFSD 201055
SVRFSD
SDC003-005-015-035-073-077-097-111-201145-
/O.NEW.KFSD.SV.W.0077.190720T1055Z-190720T1145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
555 AM CDT Sat Jul 20 2019
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Northwestern Davison County in southeastern South Dakota...
Western Kingsbury County in east central South Dakota...
Sanborn County in east central South Dakota...
Beadle County in east central South Dakota...
Aurora County in south central South Dakota...
Jerauld County in central South Dakota...
Northwestern Miner County in east central South Dakota...
Brule County in south central South Dakota...
* Until 645 AM CDT.
* At 555 AM CDT, severe thunderstorms were located along a line
extending from 7 miles west of Carpenter to near Alpena to 8 miles
east of Chamberlain, moving east at 35 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near...
Alpena around 600 AM CDT.
White Lake around 630 AM CDT.
Plankinton and Carthage around 645 AM CDT.
Other locations impacted by these severe thunderstorms include
Bancroft, Broadland and Pukwana.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4463 9786 4455 9785 4454 9747 4418 9765
4350 9885 4350 9929 4364 9936 4366 9946
4370 9941 4377 9941 4386 9931 4393 9935
4394 9893 4420 9893 4420 9870 4449 9870
4464 9859
TIME...MOT...LOC 1055Z 272DEG 31KT 4462 9807 4425 9830 4378 9915
HAIL...0.75IN
WIND...60MPH
$$
SG2 follow-up statements
212
WWUS53 KFSD 201112
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
612 AM CDT Sat Jul 20 2019
SDC003-005-015-035-073-077-097-111-201145-
/O.CON.KFSD.SV.W.0077.000000T0000Z-190720T1145Z/
Davison SD-Kingsbury SD-Sanborn SD-Beadle SD-Aurora SD-Jerauld SD-
Miner SD-Brule SD-
612 AM CDT Sat Jul 20 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 AM CDT
FOR NORTHWESTERN DAVISON...WESTERN KINGSBURY...SANBORN...BEADLE...
AURORA...JERAULD...NORTHWESTERN MINER AND BRULE COUNTIES...
At 611 AM CDT, severe thunderstorms were located along a line
extending from near Carpenter to 9 miles south of Cavour to near
Kimball, moving east at 35 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated. At 604 AM, Huron Airport reported a wind
gust of 62 mph.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
These severe storms will be near...
White Lake around 635 AM CDT.
Plankinton and Carthage around 645 AM CDT.
Other locations impacted by these severe thunderstorms include
Bancroft, Broadland and Pukwana.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4463 9786 4455 9785 4454 9747 4418 9765
4350 9885 4350 9929 4364 9936 4366 9946
4370 9941 4377 9941 4386 9931 4393 9935
4394 9893 4420 9893 4420 9870 4449 9870
4464 9859
TIME...MOT...LOC 1111Z 272DEG 31KT 4461 9788 4425 9811 4378 9896
HAIL...1.00IN
WIND...70MPH
$$
SG598
WWUS53 KFSD 201142
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
642 AM CDT Sat Jul 20 2019
SDC003-005-015-035-073-077-097-111-201149-
/O.EXP.KFSD.SV.W.0077.000000T0000Z-190720T1145Z/
Davison SD-Kingsbury SD-Sanborn SD-Beadle SD-Aurora SD-Jerauld SD-
Miner SD-Brule SD-
642 AM CDT Sat Jul 20 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DAVISON...WESTERN
KINGSBURY...SANBORN...BEADLE...AURORA...JERAULD...NORTHWESTERN MINER
AND BRULE COUNTIES WILL EXPIRE AT 645 AM CDT...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 1100 AM CDT for
south central, central, southeastern and east central South Dakota.
Remember, a Severe Thunderstorm Warning still remains in effect for
portions of Davison, Kingsbury, Sanborn, Beadle, Aurora, and Miner
counties until 715 AM CDT.
LAT...LON 4463 9786 4455 9785 4454 9747 4418 9765
4350 9885 4350 9929 4364 9936 4366 9946
4370 9941 4377 9941 4386 9931 4393 9935
4394 9893 4420 9893 4420 9870 4449 9870
4464 9859
TIME...MOT...LOC 1139Z 272DEG 31KT 4460 9757 4424 9780 4377 9865
$$
SGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:58 AM CDT, 1 hour 57 minutes earlier.
Area forecast discussion, Jul 20, 3:58 AM CDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 358 AM CDT Sat Jul 20 2019 .SHORT TERM...(Today and Tonight) Issued at 358 AM CDT Sat Jul 20 2019 The humidity is still here for now, with 08Z dew points still in the 70s to around 80 across much of the forecast area. Relief is on the way, though as lower dew points gradually filter southward into the area behind a cool front today. By late afternoon, expect dew points around 8-10 degrees lower than current readings. With decrease in humidity and cooler temperatures, attention for today shifts from oppressive heat to convective chances and associated risk of severe weather and heavy rain. Ongoing convection across northwest quarter of South Dakota will be immediate concern. This driven largely by a mid level wave across northwest South Dakota which will continue moving across SD through the morning. Storms should remain largely elevated as they move into and across our northern CWA this morning, with surface boundary over our southern counties from northeast Nebraska into northwest Iowa between Spencer and Storm Lake as of 08Z. This activity will work into area with 1-2kJ/kg elevated instability and 40+ kt deep shear, which should support at least isolated severe threat near/north of I-90 as the storms advance east across our forecast area early to mid morning. Hail still seems to be primary threat given elevated nature of storms, but have already seen isolated severe wind gusts with the storms in central South Dakota, so this certainly cannot be ruled out with WSW oriented 0-3km shear vectors of 30-45kt and DCAPE values in excess of 1000J/kg indicated through mid-morning by the latest RAP. Approaching wave will provide little additional southward push to the front through the morning, with the boundary becoming reinforced by cooling from the rain/storms over our northern counties. This could result in a fairly strong thermal gradient by mid afternoon with readings in the upper 60s-lower 70s in southwest MN, to lower 80s in our far southern counties toward Sioux City-Storm Lake, with surface front likely pushed to just south of the forecast area by 20Z. Despite slight surface cooling through the late afternoon, enough lift from elevated front to keep a threat of scattered storms across our southeast forecast area through the late afternoon and evening. Still some elevated instability to work with, but deep shear weaker in this area with strongest winds aloft remaining farther north, so would expect a more isolated severe threat due to less organized storm potential. In addition to any severe threat, deep warm layer and precipitable water values near 2 inches still at or above the 90th percentile in climatology, heavy rainfall rates and potential flash flooding remain a large concern with any storms through this evening. This highlighted well by WPC Excessive Rainfall Outlook, as well as recently issued Mesoscale Precip Discussion. Storm threat should gradually wane from north to south through the late evening and overnight hours today as front finally makes a stronger southward push into the central Plains. . .LONG TERM...(Sunday through Friday) Issued at 358 AM CDT Sat Jul 20 2019 Much cooler and less humid air mass settles into the region for the latter half of the weekend. Though overall air mass will be drier than recent days, a couple of waves moving across the region could produce isolated to scattered showers or non-severe storms, mainly in the afternoon. Cooler than normal temperatures remain in place through early next week as an upper ridge builds over the Intermountain West, placing us in northwest flow pattern. Ridging begins to work east during the latter half of the week, which should spread more seasonable temperatures back into the region from Wednesday onward. Despite weak disturbances dropping through the region, a lack of deep moisture in this pattern will keep precipitation chances on the low side. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 1033 PM CDT Fri Jul 19 2019 Models continue to trend slower with convection on Saturday as cooler air started to settle across the region. Favored area through 18Z Saturday appears to be north of I-90, with more scattered activity further south. Therefore, do not have thunderstorm mention in KFSD and KSUX. Behind the convection, potential for some MVFR stratus. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...JH LONG TERM...JH AVIATION...BT
Hazardous weather outlook, Jul 20, 4:57 AM CDT, 58 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 457 AM CDT Sat Jul 20 2019 IAZ001-MNZ071-072-080-081-089-090-097-098-SDZ038>040-050-052>069- 211000- Lyon-Lincoln-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Beadle- Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule- Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas- Hutchinson-Turner-Bon Homme-Yankton- 457 AM CDT Sat Jul 20 2019 This Hazardous Weather Outlook is for northwest Iowa, southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Strong to severe storms are expected to move east across the area this morning into the early afternoon. Wind gusts to 60 mph, and large hail up to ping pong ball size are the primary severe threats. Heavy rainfall is also likely, with flash flooding possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this morning, possibly into the early afternoon across southwest Minnesota. IAZ002-003-012>014-020>022-031-032-NEZ013-014-SDZ070-071-211000- Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista- Woodbury-Ida-Dixon-Dakota-Union- 457 AM CDT Sat Jul 20 2019 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, northeast Nebraska and southeast South Dakota. .DAY ONE...Today and tonight. Scattered storms are expected to develop across the area this afternoon and evening. Heavy rainfall with localized flash flooding will be the primary threat, with large hail to half dollar size, and wind gusts to 50 mph also possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 2 pm and 9 pm.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 5:23 AM CDT | Severe Thunderstorm Warning | FSD | Beadle, Jerauld | 37 min |
| Jul 20, 5:36 AM CDT | Severe Thunderstorm Warning | FSD | Brule, Jerauld | 24 min |
| Jul 20, 6:36 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Beadle, Brookings, Davison, Hanson, Kingsbury and 3 more | 39 min |
| Jul 20, 6:52 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Charles Mix, Davison, Douglas, Jerauld | 38 min |
| Jul 20, 7:08 AM CDT | Severe Thunderstorm Warning | FSD | Brookings, Hanson, Kingsbury, Lake, McCook, Miner and 2 more | 37 min |
| Jul 20, 7:41 AM CDT | Severe Thunderstorm Warning | FSD | Brookings, Lake, McCook, Minnehaha, Moody | 49 min |
| Jul 20, 7:48 AM CDT | Severe Thunderstorm Warning | FSD | Davison, Hanson, Hutchinson, McCook, Miner, Sanborn | 42 min |
| Jul 20, 8:15 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Minnehaha, Turner | 30 min |
| Jul 20, 8:28 AM CDT | Severe Thunderstorm Warning | FSD | Minnehaha, Moody | 47 min |
| Jul 20, 8:39 AM CDT | Severe Thunderstorm Warning | FSD | Clay, Lincoln, Union | 36 min |
| Jul 20, 9:46 AM CDT | River Flood Warning | FSD | Lincoln, Minnehaha | 25 hr |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.